Sunday, January 10, 2016

Medical update

Image: https://www.endalldisease.com/wp-content/uploads/2013/01/pills-prescription-636-300x225.jpg

In June, my rhumatologist discovered a high level of calcium in my urine (498) and put me on RX # 1, which brought the calcium down to 416 in August and subsequently 406 in September. Improved, but not great. I tried increasing RX # 1, but had to stop after a week, due to side effects, which he had cautioned me about. Only other remedy he could offer was for me to do Reclast IV infussion (to help build my bones back up since I have a 15% bone loss and I am not menopausal), which I did in September. Based upon the recommendation of my pharmacist brother, I consulted a nephrologist in November, since the rhumatologist  couldn't explain why the calcium is in the urine. The neuphrologist put me on RX # 2, with the hope that this "kidney cocktail" would bring my calcium down to 240 (the norm is 200 or below) .

I returned to the nephrologist on Friday, reviewed the renal scans, the lab work from December, comparing results with the prior 3, 24 hour urine collection tests. My calcium is now down to 265! That's great news. Now, I am to continue with what I am calling "the kidney cocktail" only he has doubled the dosage of RX#2. Luckily, both RX are fairly cheap for my RX plan. Both cost me $5/month if bought at the retail pharmacy or $12.50/3 month supply if I use the insurance company's mail order service. Since I am asked to physically bring my RX bottles in a bag with me to my appointments, I was able to count out my remaining pills for both RX's and ask the MD to submit both to the mail order company, who can take up to a week, but to also ask for one retail RX for RX #2 as I could run out beforehand. I have plenty of RX #1, as when the rhumatologist moved me to 1 1/2 doses back in September, I only used part of the increased amout of pills.

I really hate the idea of being on multiple RX's for the rest of my life, but this is addressing a weird condition that even the specialists can't explain why is happening. So I continue to trudge on, following MD's orders. The salty stuff is being eliminated/reduced from my diet, my hydration is monitored. Only negative is that RX #2 makes me really tired, almost like a sleeping pill. Since increasing the dosage, I am finding it really hard to get going and to physically get out of bed; I am in a fog. I need to give my body more time to adjust, hopefully next weekend will see an improvement.

3 comments:

Carol Farley said...

Did your MDs have your parathyroid checked? That is one cause of high calcium levels in ones body. Good luck with keeping this under control.

CTMOM said...

Carol Farley, yes parathyroid is normal. Extensive blood and urine labs have been run 4 times the past 7 months; repeating yet again in May. I'm very glad that I followed my brother's advice; I may never learn the route cause of this condition, but all possible causes are being ruled out, I am being very proactive as regards my health.

Carol Farley said...

That's good to hear that the parathyroid the first thought of cause of this problem has been ruled out.